Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 14, NWS Northern Indiana

April 28, 2020

NWS Northern Indiana issued this gale warning at Apr 28, 2020, 3:41 PM EDT. It took effect at Apr 29, 2020, 8:00 PM EDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 3:41 PM EDT (19:41 UTC)
In effect from
Apr 29, 2020, 8:00 PM EDT
Expired
Apr 30, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

546 
WHUS73 KIWX 281941
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
341 PM EDT Tue Apr 28 2020

LMZ043-046-290345-
/O.UPG.KIWX.GL.A.0011.200430T0300Z-200430T2000Z/
/O.NEW.KIWX.GL.W.0014.200430T0300Z-200430T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
341 PM EDT Tue Apr 28 2020

...GALE WARNING IN EFFECT FROM 11 PM WEDNESDAY TO 4 PM EDT
THURSDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 11 PM Wednesday to 4 PM EDT
Thursday. The Gale Watch is no longer in effect. 

* WINDS...Northwest 15 to 25 knots. Gusts to 35 knot gales 
  possible. 

* WAVES...8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
9 follow-up statements
038 
WHUS73 KIWX 290201
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1001 PM EDT Tue Apr 28 2020

LMZ043-046-291015-
/O.CON.KIWX.GL.W.0014.200430T0300Z-200430T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1001 PM EDT Tue Apr 28 2020

...GALE WARNING REMAINS IN EFFECT FROM 11 PM WEDNESDAY TO 4 PM
EDT THURSDAY...

* WINDS...Northwest 15 to 25 knots. Gusts to 35 knot gales 
  possible. 

* WAVES...8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
812 
WHUS73 KIWX 290756
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
356 AM EDT Wed Apr 29 2020

LMZ043-046-291600-
/O.EXT.KIWX.GL.W.0014.200430T0300Z-200501T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
356 AM EDT Wed Apr 29 2020

...GALE WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
THURSDAY...

* WINDS...Northwest 15 to 25 knots. Gusts to 35 knot gales 
  possible. 

* WAVES...8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
618 
WHUS73 KIWX 291505
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1105 AM EDT Wed Apr 29 2020

LMZ043-046-292315-
/O.EXT.KIWX.GL.W.0014.200430T0000Z-200501T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1105 AM EDT Wed Apr 29 2020

...GALE WARNING NOW IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

* WINDS...Northwest 15 to 25 knots. Gusts to 35 knot gales
  possible starting tonight and lasting into Thursday evening. 

* WAVES...8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
785 
WHUS73 KIWX 291934
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
334 PM EDT Wed Apr 29 2020

LMZ043-046-300345-
/O.CON.KIWX.GL.W.0014.200430T0000Z-200501T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
334 PM EDT Wed Apr 29 2020

...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT THURSDAY...

* WINDS...Northwest 15 to 25 knots. Gusts to 35 knot gales 
  possible starting tonight and lasting into Thursday evening. 

* WAVES...8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
349 
WHUS73 KIWX 300150
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
950 PM EDT Wed Apr 29 2020

LMZ043-046-301000-
/O.CON.KIWX.GL.W.0014.000000T0000Z-200501T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
950 PM EDT Wed Apr 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

* WINDS...Northwest 20 to 30 knots. Gusts up to 40 knot gales. 

* WAVES...8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
444 
WHUS73 KIWX 300802
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
402 AM EDT Thu Apr 30 2020

LMZ043-046-301615-
/O.CON.KIWX.GL.W.0014.000000T0000Z-200501T0000Z/
/O.NEW.KIWX.SC.Y.0038.200501T0000Z-200501T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
402 AM EDT Thu Apr 30 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT FRIDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 8 PM this evening
to 8 AM EDT Friday. 

* WINDS...Northwest 20 to 30 knots with gusts up to 40 knot gales
  today, becoming north 10 to 20 kts with gusts up to 30 kts
  tonight.

* WAVES...8 to 14 feet occasionally to 18 feet, subsiding to 4 to
  7 feet occassionally 9 feet after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
653 
WHUS73 KIWX 301524
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1124 AM EDT Thu Apr 30 2020

LMZ043-046-302330-
/O.CON.KIWX.GL.W.0014.000000T0000Z-200501T0000Z/
/O.CON.KIWX.SC.Y.0038.200501T0000Z-200501T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1124 AM EDT Thu Apr 30 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 AM EDT FRIDAY...

* WINDS...Northwest 20 to 30 knots with gusts up to 40 knot 
  gales today, becoming north 10 to 20 kts with gusts up to 30 
  kts late tonight. 

* WAVES...8 to 14 feet occasionally to 18 feet, subsiding to 4 
  to 7 feet occassionally 9 feet after midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
019 
WHUS73 KIWX 301946
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
346 PM EDT Thu Apr 30 2020

LMZ043-046-010400-
/O.CON.KIWX.GL.W.0014.000000T0000Z-200501T0000Z/
/O.CON.KIWX.SC.Y.0038.200501T0000Z-200501T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
346 PM EDT Thu Apr 30 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 AM EDT FRIDAY...

* WINDS...Northwest 15 to 20 knots with a few gales up to 35 knots,
  becoming north 10 to 20 kts with gusts up to 25 kts late 
  tonight. 

* WAVES...6 to 12 feet occasionally to 15 feet, subsiding to 3 to
  6 feet after midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
799 
WHUS73 KIWX 010004
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
804 PM EDT Thu Apr 30 2020

LMZ043-046-010815-
/O.EXP.KIWX.GL.W.0014.000000T0000Z-200501T0000Z/
/O.CON.KIWX.SC.Y.0038.000000T0000Z-200501T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
804 PM EDT Thu Apr 30 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...
...GALE WARNING HAS EXPIRED...

* WINDS...North 15 to 25 knots this evening, easing to 5 to 10 
  knots by late tonight.

* WAVES...5 to 10 feet, subsiding to 3 to 6 feet after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Apr 28, 3:33 PM EDT, 8 minutes earlier.

Area forecast discussion, Apr 28, 3:33 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
333 PM EDT Tue Apr 28 2020

.SYNOPSIS...
Issued at 333 PM EDT Tue Apr 28 2020

Periodic rain will continue through Thursday. Thunderstorms are
possible tonight. These storms may produce locally heavy rain and
gusty winds, particularly along and west of Highway 31. Winds from
the northwest will gust up to 30 MPH on Thursday. Quiet weather
returns for the end of the week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 333 PM EDT Tue Apr 28 2020

Slow but steady increase in theta-e advection and isentropic ascent
ahead of next potent trough, and the resultant marginal
destabilization under partly sunny skies, touched off a few SCT
showers and storms this afternoon and additional convection is
possible. Best chances will be generally north of US-30 where subtle
warm front resides. Only a few hundred J/kg 0-1km MLCAPE to work
with so even lightning production will prove difficult, let alone
severe storms. Better chances for widespread rain and perhaps an
embedded stronger storm arrive later tonight with primary cold
front. Timing is poor for severe chances...likely not arriving until
midnight in our far west. Better forcing and moisture reside across
Illinois during the evening hours and our CWA will likely just see
the decaying remnants of that activity. Forecast soundings indicate
1000 J/kg MUCAPE at best with poor CAPE density. Low to midlevel
flow is also not particularly strong. Can't entirely rule out a
stronger storm surviving into our far western counties but overall
the threat is very low. Similarly wouldn't entirely rule out
localized heavy rain but all of the various heavy rain parameters
(PW, MBE velocities, warm cloud depths) are marginal at best.
Again...the best chance will be in our far west and dependent on
strong updraft surviving into our area.

Best chances for widespread, soaking rain will be more in the Wed
morning period (roughly 09-18Z). At this point...seasonably strong
upper jet streak rounds the base of very sharp trough axis and
focuses ascent in our area ahead of at least neutrally-tilted
trough. Frontal zone will light up with widespread moderate rain
ahead of deep PV anomaly in moist environment. Environment
stabilizes by then but enough moisture and forced ascent to squeeze
out another 0.5-0.75 inches for most locations. Ground should be
able to absorb most of this though and don't expect any flooding
issues save for the typical low spots.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 333 PM EDT Tue Apr 28 2020

After a brief lull Wed evening...deformation zone swings back into
the CWA with more (light) rain showers. Deep cyclonic flow persist
through Thu eve and will support periodic light rain showers. It
will also be breezy on Thu with a tight gradient and modest mixing.
Anticipate gusts around 30 mph with the highest values in our
northwest. Raised initialized concensus winds to match this
expectation. Quiet weather returns on Friday but some potential for
showers Friday night into Saturday as stout midlevel ridge folds
east with a decent warm front on the leading edge. Better chances
for rain late Sunday but confidence is low given the time range and
scale of relevant features. Of slightly higher confidence is the
expectation for a warm weekend as longwave ridge folds east. Highs
may climb well into the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1230 PM EDT Tue Apr 28 2020

MVFR conditions starting off the 18z TAF cycle as a CU field
continues to expand across northern Indiana and southern Lower
Michigan as seen from visible Satellite imagery. A few showers
and possibly a thunderstorm or two are possible after 21z
along/north of a sharpening warm front draped across northern
Indiana. Best chances for the terminals to be impacted would be at
KSBN given the additional lift provided by the marine layer over
Lake Michigan, but it can't be ruled out for KFWA.

Better chances for impacted ceilings/visby are tied to the
progression of the main low center over IA/WI. This will bring a
prolonged period of convection to the terminal around 2z well
into the overnight hours. IFR to briefly LIFR conditions are
possible, especially if a stronger core moves over the terminal.
Models hint at some improvement back towards MVFR towards the end
of this forecast cycle, but confidence is low given the slow
progression of the low center.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Advisory from 10 PM Wednesday to 7 PM CDT
     Thursday for INZ003.

MI...Lakeshore Flood Advisory from 11 PM Wednesday to 8 PM EDT
     Thursday for MIZ077.

OH...NONE.
LM...Gale Warning from 11 PM Wednesday to 4 PM EDT Thursday for
     LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 28, 5:43 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
543 AM EDT Tue Apr 28 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
543 AM EDT Tue Apr 28 2020 /443 AM CDT Tue Apr 28 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible late this afternoon into tonight. Severe
storms are not expected but gusty winds and locally heavy rainfall
is possible, especially west of State Road 13.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday afternoon into Wednesday
evening. Severe storms are not expected, but locally heavy rainfall
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
543 AM EDT Tue Apr 28 2020

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible late this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

There is a chance of thunderstorms from late Wednesday into Wednesday
evening. Severe storms are not expected.

Conditions hazardous to small craft are expected from Wednesday
afternoon through Friday morning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:43 AM EDTGale WatchIWX12 hr
Apr 28, 3:50 PM EDTLakeshore Flood WarningIWX58 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.